• RMR's Avatar

    Kidney function

    Asked by RMR on Wednesday, February 20, 2013

    Kidney function

    I have been on tamoxifen for a little more than a year and have been tolerating it pretty well. I recently went for a physical with my primary care physician. All is well except that urine analysis showed microscopic hematuria ( unseen blood cells ). Follow up urinalysis sent to a lab still showed microscopic hematuria and elevated renal epithelial cells which is a sign of renal (kidney) issues. My questions are:
    1) has anyone else experienced this? What was the outcome?
    2) anyone have this and determined it to be related to taking tamoxifen?
    3) anyone have this and found it to be related to edrometrititus ( did I spell that correctly)
    4) anyone have this and have it be related to an underlying cancer - like bladder cancer?

    As an aside I have had symptoms of frequent uti action - but thought that was just because of my age (will be 50 in April). I have had some lower back pain and lower abdominal/ pelvic pain but thought it was because I tori out a lot.

    4 Answers from the Community

    4 answers
    • carm's Avatar

      RMR, Can't relate as a patient only as an oncology nurse but hematuria is a sign of a kidney or bladder infection especially if you have lower back pain and it bears no relevence to endometriosis. The bleeding associated with endometriosis is vaginal bleeding. As to whether Tamoxifen can cause kidney problems not really it is metabolized by the liver and although it does increase the risk of uterine sarcoma, the more important risks are none you have mentioned. You can now buy over the counter home test kits for a UTI and if it comes back nitrate positive it could be just that, but I suspect from what you describe that it is more likely a kidney infection. Best of luck to you, Carm RN.

      over 3 years ago
    • nancyjac's Avatar

      I took tamoxifen for 5 years a number of years ago. I have not had any of those issues either during or after taking tamoxifen.

      over 3 years ago
    • debco148's Avatar

      Have you spoken to your Dr that ordered these tests? I am taking Tamoxifen also and this does not sound like any of the side effects. I don't think it affects the kidney function at all. Sounds like an infection, but your Dr should be the one to fill you in on what these lab results mean. Press for answers, you deserve them!

      over 3 years ago
    • RMR's Avatar

      Thank you all for your answers. Re-reading my question I realized there is a typo where it looks like uti - I meant to put frequent urination. However I have had a couple of uti's over the past couple of years as well. I am working on getting answers. My primary care physician wants me to start with a urologist. She is more concerned about bladder issues than kidney right now as my blood work for kidney shows good function. I can't get in to urologist till Mar 11th - so I am driving myself a bit nuts. I probably have a cystoscopy in my future which is not pleasant. I know its probability something very curable/treatable like an infection but worry about it being a bladder cancer, or something bad. I really appreciate being able to ask questions and vent on this forum so - thank you What Nexters!!!

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.